Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 45, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 11, 2019, 5:46 PM EDT for Jefferson County, Oswego County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2019, 5:46 PM EDT (21:46 UTC)
- Expired
- Jul 11, 2019, 6:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 41 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
240
WUUS51 KBUF 112146
SVRBUF
NYC045-075-112245-
/O.NEW.KBUF.SV.W.0045.190711T2146Z-190711T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
546 PM EDT Thu Jul 11 2019
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
South central Jefferson County in central New York...
Northeastern Oswego County in central New York...
* Until 645 PM EDT..
* At 546 PM EDT, a severe thunderstorm was located over Sandy Island
Beach State Park, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sandy Island Beach State Park, Pulaski, Adams, Southwick Beach
State Park, Selkirk Shores State Park, Lorraine, Sandy Creek,
Lacona, Mannsville and Ellisburg.
This includes Interstate 81 between exits 37 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Ontario, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4360 7580 4355 7634 4356 7634 4356 7631
4357 7628 4358 7626 4369 7626 4372 7627
4374 7628 4386 7587
TIME...MOT...LOC 2146Z 251DEG 24KT 4366 7621
HAIL...1.00IN
WIND...60MPH
$$
HSK1 follow-up statement
658
WWUS51 KBUF 112236
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
636 PM EDT Thu Jul 11 2019
NYC045-075-112245-
/O.EXP.KBUF.SV.W.0045.000000T0000Z-190711T2245Z/
Jefferson NY-Oswego NY-
636 PM EDT Thu Jul 11 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JEFFERSON AND
NORTHEASTERN OSWEGO COUNTIES WILL EXPIRE AT 645 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 4360 7580 4355 7634 4356 7634 4356 7631
4357 7628 4358 7626 4369 7626 4372 7627
4374 7628 4386 7587
TIME...MOT...LOC 2235Z 251DEG 24KT 4376 7579
$$
HSKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:54 PM EDT, 52 minutes earlier.
Area forecast discussion, Jul 11, 4:54 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 454 PM EDT Thu Jul 11 2019 .SYNOPSIS... A warm and moist airmass will remain in place across the region through late this evening, before a cold front pushes east of the area later tonight. Showers and thunderstorms are starting to develop ahead of this front, though coverage thus far is sparse. Heavy rain and gusty winds remain possible through late this evening in any of the thunderstorms. A few showers may linger into the first half of Friday. Otherwise, aside from a few showers along a weak cold front late Saturday and Saturday night, mainly dry and less humid weather is expected for the weekend. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Radar shows primary cluster of severe storms north of Lake Ontario while other stronger thunderstorms have been pulsing up and down over western Lake Ontario drifting across the Niagara Peninsula. Main cold front remains still west of Lake Ontario. Still waiting for additional thunderstorms to develop over western NY, though at least thus far the blowoff debris cloud from convection over nw PA may be inhibiting that potential. A fairly pronounced south- southwesterly lake breeze has also developed to the north-northeast of Lake Erie, with winds gusting upwards of 20-25 MPH across Buffalo and Niagara Falls. Still remains to be seen how much the lakes will temper the storms as they approach our area. That being said, potent mid-level shortwave and surface cold front may be enough to overcome lake influences. At this point appears the least vulnerable areas for storms will be from around Buffalo and points west of the Chautauqua Ridge. Nonetheless, things still could be active fairly quickly late this afternoon across the remainder of our area, with probably the most likely area for strong to severe thunderstorms over northern Finger Lakes on to the east of Lake Ontario as that area is closer to the tail of shortwave trough and where strongest line of storms is ongoing currently. Once the showers and thunderstorms develop this evening, they will move off to the east, along with the mid level shortwave/surface cold front later this evening. BUFKIT soundings showing forecast PWAT values have lowered a bit from around 2 inches with earlier guidance, to generally around 1.75 inches overall for this afternoon/evening as moisture continues to advect into the region ahead of the trough and cold front. By no means does this mitigate a heavy rain threat with any thunderstorms, however does make the flash flood risk even a little bit less. Training of storms would most likely be needed to produce a flash flood threat, but storm motion should be sufficient to limit residence time of storms over any one particular area. The forecasted lower PWAT values are owed to an area of somewhat drier air in the mid levels, so while this may help to aid in even less of a flooding risk, it will increase the chances some for severe weather through this evening. SPC continues to have our area in a slight risk for severe weather through this evening, with gusty winds the main concern, with a lesser risk for large hail possible in a few storms. Modest 0-6 km effective shear (20-30 knots) continues to be main limiting factor for a more robust severe event. However, there is still enough shear in place for some storm organization (primarily multi-cell formation), considering the more than ample instability, with MLCAPES in the 1500-2000 J/Kg range. Expect high storm tops with a risk for pulse severe weather along with a few stronger organized storms if there is locally higher shear due to lake breezes or with mid level support from the shortwave. Again at the moment at least, greatest chance for stronger, long lived storms appears to be focusing for areas to east of Lake Ontario. Storms will generally end from west to east this evening with the passage of the cold front, which will usher in a slightly drier and more comfortable air mass. Model guidance continues to show quite a bit of lingering low level moisture behind the front which will result in lingering cloud cover for most of the night. Low temperatures will mainly be in the lower to mid 60s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Cold advection will be underway Friday in the wake of the cold front currently slicing toward the area. Abundant deep layer moisture will be in place early, however as the day goes on, the moisture profile will get progressively more lean. Likewise, with the deep moisture profile and cold advection aloft, a few showers may linger into the day, but as the profile leans out during the afternoon, any chance of showers will be replaced by abundant sunshine. Given the change in air mass source, however, temperatures will be decidedly lower than in recent days, and likewise, humidity will be noticeably lower by the afternoon. Lower humidity will allow for a good radiational cooling and a comfortable sleeping night on Friday night as high pressure moves along to our south in the central Appalachians. This keeps our area in low level west to northwest flow, which ensures drier air remains in control. By Saturday, our area looks to be sandwiched between high pressure exiting the central Appalachians and an advancing cold front from central Ontario and the upper Great Lakes. Given the continental air source, this frontal boundary looks largely moisture-starved, however diurnal processes allow for up to 1000 J/kg of CAPE and decent shear to form along the boundary as it moves toward southwestern Ontario. It looks to make it onto our doorstep in the evening hours on Saturday and move through the area overnight. While moisture is weak along the boundary, given the instability, a few showers and thunderstorms will be possible as it surges southeastward, again reinforcing the cool/dry Canadian air over the CWA on Sunday in its wake. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A sprawling upper level ridge looks to set up over the Midwest and Upper Great Lakes during the long term period of the forecast. Ensembles have largely been consistent in the development of this for several days, however there is some evidence the mean ridge axis will have difficulty making it as far east as our region (more on decisions on this possible evolution later). That said, one mighty wobble in the ridge looks to take place centered around Tuesday. This will allow for a rapid run up in temperatures as the apex of the ridge approaches our area at that time. Thus, high temperatures vault into the 80s on Monday and then low 90s become widespread on Tuesday. A rapid return to humid conditions does seem likely by early next week, as well. The remnants of TS Barry will be moving up the lower Mississippi and Tennessee Valleys into the Ohio Valley early next week. Some guidance suites get it close to our CWA by Wednesday or Thursday next week, however even if it does not, its effects will be felt with the influx of tropical moisture into the middle latitudes. More credence seems to be reasonably given to the model solutions that hold onto the subtropical ridge bridging farther east with the influx of tropical heat/moisture brought by Barry. Because of this, the forecast favors a continuation of very hot/humid conditions with commiserate increases in the chances of showers and thunderstorms as tropical moisture impinges on our area through the week rather than a bit of moderation that some pieces of guidance would suggest. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... The approach of a trough and cold front combined with ample instability will bring in better chances for showers and thunderstorms through this evening. Timing of thunderstorms will be from late afternoon through early evening for most terminals. As of late this afternoon, think KART is in line to see strongest storms into the evening. Outside of storms, it will remain VFR, but thunderstorms will produce a 1-2 hour period with MVFR/IFR conditions at impacted locations. CIGS will lower behind the cold front starting late this evening, with widespread MVFR CIGS moving in tonight, and IFR cigs across the higher terrain of the western Southern Tier and Eastern Lake Ontario region. Outlook... Friday and Saturday...Mainly VFR. Sunday through Tuesday...VFR. && .MARINE... Winds will veer to westerly, and then northwesterly behind the cold front tonight, bringing a light chop to the waters that will become focused along the southeastern shorelines. Winds and waves will then diminish Friday on Lake Erie, but will stay choppy on Lake Ontario, especially over eastern sections with a general westerly flow. A period of moderate southwest winds and some chop to the waves will occur over both lakes on Saturday, before a short period of moderate northwesterly winds Saturday night behind a cold front keeps moderate chop across eastern and southeastern portions of Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JLA/JM NEAR TERM...JLA/JM SHORT TERM...Fries LONG TERM...Fries AVIATION...JLA/JM MARINE...JM
Hazardous weather outlook, Jul 11, 4:53 AM EDT, 12 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 453 AM EDT Thu Jul 11 2019 NYZ008-012-019>021-085-120900- Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 453 AM EDT Thu Jul 11 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Thunderstorms will cross the region today, with afternoon and evening convection possibly becoming severe with damaging winds the primary threat. Torrential rainfall bringing ponding water in low lying or poor drainage areas is also possible. Isolated large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 453 AM EDT Thu Jul 11 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Thunderstorms will cross the region today, with afternoon and evening convection possibly becoming severe with damaging winds the primary threat. Isolated large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>007-010-011-013-014-120900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Northern Erie-Genesee-Livingston-Ontario- 453 AM EDT Thu Jul 11 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Today will feature a very warm airmass with heat indices peaking in the lower 90s during the afternoon hours. Thunderstorms will cross the region today, with afternoon and evening convection possibly becoming severe with damaging winds the primary threat. Torrential rainfall bringing ponding water in low lying or poor drainage areas is also possible. Isolated large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 11, 5:27 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
527 PM EDT Thu Jul 11 2019
NYZ008-112200-
Lewis-
527 PM EDT Thu Jul 11 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS COUNTY...
At 527 PM EDT, a strong thunderstorm was located 9 miles south of
Fowler, or 14 miles south of Gouverneur, moving northeast at 20 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Harrisville, Lake Bonaparte and Diana Center.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4400 7537 4411 7554 4419 7547 4422 7544
4411 7519
TIME...MOT...LOC 2127Z 226DEG 18KT 4414 7538
HSKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:53 PM EDT | Special Marine Warning | BUF | 112 min | |
| Jul 11, 4:06 PM EDT | Special Marine Warning | BUF | 114 min | |
| Jul 11, 5:27 PM EDT | Special Weather Statement | BUF | Lewis | 33 min |
| Jul 11, 5:36 PM EDT | Special Marine Warning | BUF | 54 min | |
| Jul 11, 5:49 PM EDT | Special Marine Warning | BUF | 72 min | |
| Jul 11, 5:58 PM EDT | Special Weather Statement | BUF | Oswego | 32 min |
| Jul 11, 6:20 PM EDT | Special Weather Statement | BUF | Monroe | 40 min |
| Jul 11, 6:25 PM EDT | Special Weather Statement | BUF | Lewis | 35 min |
| Jul 11, 6:31 PM EDT | Special Marine Warning | BUF | 45 min | |
| Jul 11, 6:38 PM EDT | Special Weather Statement | BUF | Jefferson, Oswego | 67 min |
| Jul 11, 7:09 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 44 min |
| Jul 11, 7:27 PM EDT | Special Weather Statement | BUF | Lewis | 63 min |
| Jul 11, 7:38 PM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 82 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.